Oregon, 2010

High Wind in Oregon, October 23 to 24, 2010

October 23 to 24, 2010 · NWS MFR · 3 events in 3 counties and zones

The first major winter storm of the season brought high winds to southern Oregon and northern California. The strongest and most widespread winds occurred along the coast.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The first major winter storm of the season brought high winds to southern Oregon and northern California. The strongest and most widespread winds occurred along the coast. Strong winds also occurred at isolated locations inland at high altitudes and in areas where wind gets funnelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Oct 23, 1:30 PM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Oct 23, 1:30 PM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
230 PM PDT SAT OCT 23 2010

.DISCUSSION...CURRENT SATELLITE IMAGE IS SHOWING THE NEXT SYSTEM
ALREADY MOVING TOWARDS SOUTHWEST OREGON. THE MAIN IMPACT WITH
THE NEXT STORM IS MODERATE TO HEAVY RAIN AND STRONG WINDS. QPF
AMOUNTS IN THE 2 TO 3 INCHES PER 6 HOURS ARE POSSIBLE ALONG THE
SOUTHERN COASTAL RANGES...POSSIBLY CAUSING MINOR FLOODING OF SMALL
STREAMS...CREEKS AND SMALLER RIVERS BY LATE SUNDAY MORNING. MOST OF
THE SIGNIFICANT RAIN WILL BE ALONG THE COAST...COAST RANGE AND
CASCADES. THE STRONGEST WINDS ARE PROJECTED TO BE AT THE
COAST...EAST OF THE CASCADES...THE SHASTA VALLEY AND OVER THE HIGHER
TERRAIN ALONG AND WEST OF THE CASCADES. MODELS CONTINUE TO BE
CONSISTENT WITH STRONG WINDS AT THE COAST WITH 925 MB WINDS OF NEAR
70 KTS PROJECTED TO BE NEAR CAPE BLANCO. SOUTH TO SOUTHWEST WINDS
WILL PICK UP IN THE ROGUE VALLEY AHEAD OF THE FRONT LATER THIS
EVENING AND TONIGHT. IT SHOULD REMAIN BELOW ADVISORY LEVEL...BUT
WILL WARRANT CLOSE WATCHING.

MODERATE TO HEAVY PRECIPITATION WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST SUNDAY AFTERNOON AS THE COLD FRONT MOVES
THROUGH THE AREA. IN IT'S WAKE WILL BE A COOLER AIR MASS ALONG WITH
A MOIST NORTHWEST FLOW. MODELS ARE IN AGREEMENT IN SHOWING 500 MB
TEMPERATURES BETWEEN -25 AND -27 C MOVING OVER THE NORTHWEST PART OF
THE CWA. THEREFORE HAVE ADDED A SLIGHT CHANCE OF THUNDERSTORMS FOR
LATE SUNDAY AFTERNOON INTO SUNDAY EVENING.

SHOWERS CONTINUE SUNDAY NIGHT WITH MOST OF THE SHOWER ACTIVITY
CENTERED OVER THE CASCADES AND COAST RANGE. AT THE SAME TIME...SNOW
LEVELS WILL DROP DOWN TO AROUND 4500 FEET. THIS WILL RESULT IN THE
POTENTIAL FOR ACCUMULATING SNOW OVER THE PASSES. THE LIMITING FACTOR
WITH REGARDS TO SNOW ACCUMULATION WILL BE WARM ROAD TEMPERATURES.
HOWEVER...THE PRECIP INTENSITY SHOULD BE SUFFICIENT ENOUGH FOR
ACCUMULATING SNOW.

MOIST NORTHWEST FLOW CONTINUES MONDAY WITH WEAK SHORTWAVES MOVING
THROUGH MONDAY THROUGH TUESDAY. THIS WILL RESULT IN SCATTERED
SHOWERS ALONG THE COAST...COAST RANGE AND CASCADES. WINDS WILL NOT
BE AS STRONG...BUT STILL GUSTY...ESPECIALLY EAST OF THE CASCADES.

&&

.AVIATION...THE MAIN IMPACT TONIGHT WILL BE THE POTENTIAL FOR WIND
SPEED SHEAR TONIGHT INTO SUNDAY MORNING FOR THE COAST AND UMPQUA
BASIN. WIND SPEED SHEAR IS ALSO POSSIBLE IN THE ROGUE VALLEY...BUT
EXPECT WINDS TO INCREASE AT THE AIRPORT EARLY THIS EVENING THROUGH
TONIGHT. CIGS AND VIS ALSO WILL LOWER TONIGHT AS THE WARM FRONT
MOVES INTO THE AREA. CIGS AND VIS WILL LOWER ENOUGH TO CAUSE MTNS TO
BECOME OBSCURED MAINLY BETWEEN 4 AND 18 Z SUNDAY. CIGS WILL
GRADUALLY INCREASE TO MVFR AT TIMES SUNDAY AFTERNOON...BUT IFR
CONDITIONS WITH REDUCED VISIBILITY SHOULD BE THE DOMINATE CONDITION
DUE TO FREQUENT SHOWERS.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 8 PM THIS EVENING TO 8 AM PDT SUNDAY FOR
     ORZ021-022.
     HIGH SURF WARNING FROM 2 PM SUNDAY TO 11 PM PDT MONDAY FOR
     ORZ021-022.
     HIGH WIND WARNING FROM 8 AM TO 8 PM PDT SUNDAY FOR ORZ030-031.
     WIND ADVISORY FROM 8 AM TO 8 PM PDT SUNDAY FOR ORZ029.

CA...WIND ADVISORY FROM 8 AM TO 8 PM PDT SUNDAY FOR CAZ084-085.
     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 2 PM PDT SUNDAY FOR
     CAZ081.

PACIFIC COASTAL WATERS...STORM WARNING UNTIL 5 AM PDT SUNDAY FOR PZZ350-356-370-376.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ370-376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ370-376.
     GALE WARNING UNTIL 5 PM PDT THIS AFTERNOON FOR PZZ350-356.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT TUESDAY FOR PZZ350-356.

PETRUCELLI
Hazardous weather outlook, Oct 23, 4:37 PM PST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
537 PM PDT SAT OCT 23 2010

ORZ021-022-241600-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
537 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 8 PM PDT TONIGHT.
SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM PDT SUNDAY. A
HIGH SURF WARNING IS ALSO IN EFFECT FROM 2 PM SUNDAY UNTIL 11 PM
PDT MONDAY. SEE THE COASTAL HAZARD MESSAGE FOR MORE SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ030-031-241600-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
537 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A HIGH WIND WARNING IS IN EFFECT FROM 8 AM TO 8 PM PDT SUNDAY.
SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ084-085-ORZ029-241600-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
537 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.

.DAY ONE...TONIGHT

NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WIND ADVISORY IS IN EFFECT FROM 8 AM TO 8 PM PDT SUNDAY. SEE
THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CAZ081-241600-
CENTRAL SISKIYOU COUNTY-
537 PM PDT SAT OCT 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 11 PM PDT TONIGHT.
SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM PDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Oct 23, 12:39 PM PST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
139 PM PDT SAT OCT 23 2010

ORZ027-028-241200-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
INCLUDING THE CITIES OF...CRATER LAKE...CRESCENT LAKE...
DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT
139 PM PDT SAT OCT 23 2010

SNOW LEVELS WILL DROP TO PASS LEVELS IN THE CASCADES BEHIND THE
STRONG COLD FRONT THAT WILL BRING HEAVY RAINFALL TO THE REGION
SUNDAY AFTERNOON. BECAUSE OF WARM ROAD SURFACE TEMPERATURES...ROAD
SNOW SHOULD BE LIMITED TO START. HOWEVER THERE IS THE POTENTIAL
FOR SOME ROAD SNOW ACCUMULATIONS SUNDAY NIGHT INTO EARLY MONDAY
MORNING. 1 TO 3 INCHES OF SNOW ABOVE 4500 FEET AND UP TO 5 INCHES
ABOVE 6000 FEET ARE POSSIBLE BY EARLY MONDAY MORNING. ANY ROAD
SNOW EARLY MONDAY MORNING SHOULD QUICKLY MELT DUE TO DECREASING
PRECIPITATION AND WARMING ROADS. IN ADDITION...VERY BRIEF REDUCTIONS
IN VISIBILITY ARE POSSIBLE JUST BEHIND THE FRONT AS THE SNOW LEVEL
DROPS TO PASS LEVELS.

PETRUCELLI
Local storm report, Oct 23, 1:04 PM PST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PDT SAT OCT 23 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       6 S ETNA                41.37N 122.89W
10/23/2010  M0.40 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR RAINFALL.

&&

WOODHEAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, South Central Oregon Coast

When
October 23, 6:25 PM PST to 10:40 PM PST
Where
South Central Oregon Coast forecast zone
Measured
54 kt (62 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Winds at Cape Blanco met High Wind Warning criteria during this time interval with a maximum gust of 72 mph at 23/2010 PST. Based on these observations, it is assumed that winds away from the capes reached an estimated 62 mph in other locations in the zone.

High Wind, Curry County Coast

When
October 23, 6:25 PM PST to October 24, 12:13 AM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Wind gusts at the Flynn Prairie RAWS exceeded warning criteria from 23/2213 until 24/0013 PST. The peak gust was 65 mph at 23/2213 PST. A gust to 67 mph was recorded by a spotter at Nesika Beach at 23/2222 PST. The AWOS at Gold Beach recorded a gust to 63 mph at 23/2239 PST.

High Wind, Central & Eastern Lake County

When
October 24, 12:38 AM PST to 4:03 PM PST
Where
Central & Eastern Lake County forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.793, -120.387 (the zone’s center; the record gives no point)

Wind gusts at the Summer Lake RAWS exceeded warning criteria from 24/0038 until 24/0338 PST. The peak gust was 69 mph at 24/0338 PST. A gust to 62 mph was recorded by a spotter 2NE Valley Falls at 24/0549 PST. The RAWS at Summit recorded a gust to 61 mph at 24/1603 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, October 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258331, 258334, 258335.